Alert archive / New Mexico / Special Weather Statements in 2018

Special Weather Statement, NWS Albuquerque, NM

September 2, 2018McKinley County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Sep 2, 2018, 2:21 PM MDT for McKinley County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 2:21 PM MDT (20:21 UTC)
Expired
Sep 2, 2018, 3:00 PM MDT
In force
39 min
Issued by
NWS Albuquerque, NM

County McKinley County, NM

The radar

The Albuquerque radar (KABX), 186 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1605 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS85 KABQ 022021
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT SUN SEP 2 2018
 
NMZ505-022100-
West Central Plateau-
221 PM MDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rock Springs, or 8 miles northwest of Gallup, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Gallup, Yah-Ta-Hey, Rock Springs, Twin Lakes, Mentmore, Allison and
Gamerco.

This includes Interstate 40 between Mile Markers 12 and 26.
 
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3567 10891 3568 10887 3570 10886 3572 10877
      3562 10871 3560 10872 3556 10870 3557 10868
      3553 10866 3547 10891
TIME...MOT...LOC 2021Z 348DEG 10KT 3562 10882 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Sep 2, 11:50 AM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 2, 11:50 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1150 AM MDT Sun Sep 2 2018

.AVIATION...
18Z TAF CYCLE

There is little change in the meteorological reasoning with the 18Z
TAF package. The main challenge will be the location and timing of
convective development this afternoon. Convection is starting to fire
along the Sangre de Cristos and west of KONM and will continue to
develop with more widespread convection by 21Z. At this time, VCTS is
included in all of the TAFs except KFMN and KSAF where model
guidance is suggesting mainly VCSH. MVFR conditions are still
possible at any TAF site where stronger storms develop. Confidence in
the timing and exact location for TS development is still too low at
this point to include more detail in individual TAFs. KTCC and KROW
may see some showers and thunderstorms linger into the overnight
hours.

54/Fontenot

&&

&&

.PREV DISCUSSION...222 AM MDT Sun Sep 2 2018...
.SYNOPSIS...
Storms today will wait to form in the afternoon today with high
temperatures warmer and closer to normal. Afternoon and evening
storms continue Labor Day and well into the coming week. Highs will
also remain below average. A backdoor front will arrive Wednesday
across eastern New Mexico likely bringing a gap wind through the
central mountain chain as the front advances to the continental
divide. This will replenish moisture for storms to develop over the
central mountain chain and western high terrain Wednesday. Highs warm
with drier conditions toward the end of next week into next weekend
as high pressure builds in from the west.

&&

.DISCUSSION...
Storm activity has mostly died down with remnant activity over
southern NM. A few high cirrus also stream over the forecast area,
but overall cloud cover and storm activity this morning will be
nothing like Saturday morning. Thus, storm activity will not begin
until the afternoon hours allowing high temperatures to be a bit
warmer but still a few degrees below normal. Weak troughing remains
over the desert southwest with plenty of sfc moisture too allow for a
healthy crop of afternoon storm activity. Valley locales, including
ABQ will see their best chance for rain later in the evening after
storms have generally moved NE/NNE off the higher terrain.

Monday, the trough becomes more amplified over AZ as ridging from the
east pushes into western TX. Models however differ in handling
vortices within the larger trough. The NAM12 shows two closed lows
within the larger trough, one over AZ and the other over northern NM
Monday. The GFS only tries to close the one low over AZ. Both
solutions favor a SW flow over the state with another round of
afternoon convection favoring the high terrain moving NE. The NAM12
solution though would favor heavier rainfall potential over the
northern mtns, increasing the risk of flash flooding.

Models differ further Tue with the NAM12 holding a closed low over
north-central AZ, and the GFS and ECMWF opening it back to a trough.
Drier air does look to wrap around the southern periphery into
southwest NM lowering storm potential over the Gila and Mogollon
Mtns. Convection will favor the northern mtns and any boundaries over
the eastern plains. A backdoor front still looks to arrive Wed
replenishing moisture and keeping highs below normal. Storm chances
increase again over the west and central mtn chain Wed. The backdoor
front will likely bring a period of gusty gap winds through the
central mountain chain to Santa Fe and ABQ. Long range, ridging
still looks to build in from the west shutting down the flow of
tropical moisture and raising temperatures back above normal by the
end of the week.

24

&&

.FIRE WEATHER...
More storms expected today as a week upper level low/trough remains
over AZ. An upper level jet nosing into SW NM may keep the West
Central Highlands the most active area today, though just about
anywhere may see a thunderstorm. Storms will linger into the
evening, and perhaps longer across the eastern plains.  High
temperatures will remain below normal, though perhaps a few degrees
higher than yesterday across some areas that saw precipitation early
yesterday.

A weak trough/low will remain over AZ Mon and Tues and abundant
moisture will remain available for showers and thunderstorms to form
each afternoon. A back door front still looks to be on tap for
Wednesday. This front should push through the gaps of the central
mountain chain and aid in storm initiation both Wednesday and
Thursday. Friday is starting to look more active as well, before the
upper high builds over the area next weekend leading to a drying
trend. All-in-all, it will be an active week, with heavy rainfall
and wetting rain footprints common.  High temperatures will largely
remain below normal.

Pockets of poor ventilation will be possible through much of the
week with lowering mixing heights and weak transport winds.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

52
Hazardous weather outlook, Sep 2, 3:17 AM MDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
317 AM MDT Sun Sep 2 2018

NMZ501>540-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
317 AM MDT Sun Sep 2 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Plenty of tropical remains over New Mexico today allowing for
scattered to numerous afternoon thunderstorms. Main threats will
include periods of heavy rainfall and flash flooding for areas that
have been rain soaked in recent days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Southerly flow will keep afternoon and evening thunderstorm activity
persisting through Labor Day and into the coming week. Stronger
storms will be capable of producing heavy rainfall, frequent
lightning, hail, and strong downburst winds. Storm activity begins to
dwindle by the end of the work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Sep 2, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT SUN SEP 2 2018

NMZ505-022100-
West Central Plateau-
221 PM MDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MCKINLEY COUNTY
UNTIL 300 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rock Springs, or 8 miles northwest of Gallup, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Gallup, Yah-Ta-Hey, Rock Springs, Twin Lakes, Mentmore, Allison and
Gamerco.

This includes Interstate 40 between Mile Markers 12 and 26.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3567 10891 3568 10887 3570 10886 3572 10877
      3562 10871 3560 10872 3556 10870 3557 10868
      3553 10866 3547 10891
TIME...MOT...LOC 2021Z 348DEG 10KT 3562 10882

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 3:46 PM MDTSpecial Weather StatementABQCatron44 min
Sep 2, 4:33 PM MDTAreal Flood AdvisoryABQMcKinley117 min
Sep 2, 5:46 PM MDTSpecial Weather StatementABQ44 min

Nearby

Special Weather Statements in New Mexico, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.